ACUTE RADIOTHERAPY-INDUCED SKIN REACTIONS: THREE MONTHS CLINICAL OBSERVATION AT A SINGLE INSTITUTE IN KURDISTAN–IRAQ 

Ranjdar Akram Kareem a, Mohammed Yousif Saeed band Layth Mula-Hussain c



KBMS Trainee of Dermatology, Dermatology Teaching Center, Sulaimaniyah/Iraq.
b Department of Medicine, College of Medicine, University of Sulaimani, Kurdistan Region, Iraq.  
c Cross Cancer Institute,University of Alberta, Edmonton, Canada. 


Submitted: 8/1/2019; Accepted: 3/5/2019; Published: 21/6/2019

ABSTRACT


Background 

Radiotherapy Induced Skin Reactions (RISR) are common side effects of external-beam radiotherapy (EBRT). They can be acute or chronic and may require special attention by the care givers. It is not yet studied in our region. 


Objectives

To observe the clinical manifestations of randomly collected patients, whom will take RT in a single radiation oncology center, over a period of three months post the first RT fraction.


Methods 

Fifty patients with different types of cancers participated, whom have been treated with EBRT for different intentions. Ten sessions of clinical observation applied, started before the 1st EBRT dose and extended to 12th week, using Skin Toxicity Assessment Tool (STAT).


Results

It involved 35 females and 15 males. Full assessment was amenable for 49 patients. Breast cancer patients were half of the cohort. Seventy percent of participants received a total dose of 4001-6000 centyGray (cGy). Ninety four percent got at least one of RISRs ranging from faint erythema 94%, itching 82%, hyperpigmentation 78%, dry desquamation 74%, burning 66%, bright erythema 62%, wet desquamation 58%, tenderness 30%, and ulceration 6%.


Conclusion

Acute RISR is a very common side effect of EBRT in our population. Erythema was the most frequent, while ulceration was the lowest. Total dose was directly proportional to the severity of damage.



KEYWORDS

Cancer, Radiotherapy Induced Skin Reactions, Kurdistan, Iraq.